High pulse rate may be side effect of blood pressure meds – News – Lubbock Avalanche-Journal

Dear Dr. Roach: I have been on blood pressure medicine (nifedipine) and cholesterol medicine for approximately 30 years. I am 72. Over the past two years, an average of my readings (morning and night) is 135/85, and my pulse is 103.

I exercise 20-25 minutes every day, farm, play golf, work in my wood shop and stay active. Why is my pulse so high? — N.R.

ANnswer: A fast heart rate (over 100 is, somewhat arbitrarily, considered abnormally high) can be a sign of serious illness, so you are wise to be concerned. However, in your case, the high pulse rate likely is a side effect of the nifedipine. Nifedipine works by relaxing muscles in blood vessels throughout the body, causing them to open up (we like to use the term “dilate”) and reducing resistance to blood flow. This causes more blood to flow under less pressure, so nifedipine is a very useful drug for people with high blood pressure, but also those with some types of heart disease.

However, the body often acts to maintain equilibrium, so when a medicine is used on one system, another system tries to compensate. In this case, the heart rate increases in response to the decreased pressure. This is termed “reflex tachycardia.”

Leave a Reply

Your email address will not be published. Required fields are marked *